Utah, 2012

High Wind in Utah, April 26, 2012

April 26, 2012 · NWS SLC · 2 events in 2 counties and zones

A strong cold front moved through northern Utah on April 26th. The strongest winds were observed in the deserts of northwest Utah, as well as in downslope areas on the north end of Utah Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front moved through northern Utah on April 26th. The strongest winds were observed in the deserts of northwest Utah, as well as in downslope areas on the north end of Utah Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 26, 3:15 PM MST, 35 minutes earlier.

Area forecast discussion, Apr 26, 3:15 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT THU APR 26 2012

.SYNOPSIS...A STRONG COLD FRONT WILL SWEEP ACROSS MUCH OF UTAH
TONIGHT THROUGH EARLY FRIDAY. SUBSTANTIALLY COLDER AIR WILL FOLLOW
THE COLD FRONT...AND REMAIN IN PLACE HEADING INTO THE WEEKEND.

&&

.DISCUSSION...THE SURFACE COLD FRONT CURRENTLY OVER EXTREME
NORTHEAST NEVADA STILL ON TRACK TO SWEEP ACROSS NORTHWEST UTAH
LATE THIS AFTERNOON/EARLY THIS EVENING. LOOKING AT A RATHER
ENERGETIC FRONT MOVING THROUGH THE WASATCH FRONT BASED ON THE
STRONG FGEN INDICATED IN THE MODELS. WILL PUT HIGH POPS IN
CONVECTION FOR THE NORTHWEST ZONES THIS EVENING...WITH A BRIEF
PERIOD OF INTENSE PRECIP ALONG THE COLD FRONT. SNOW LEVELS WILL
DROP QUICKLY BEHIND THE FRONT...RAIN/SNOW OR SNOW POSSIBLE IN THE
HIGHER VALLEYS OR BENCH AREAS. THIS LOOKS TO BE A LOW IMPACT EVENT
IN THE VALLEYS AS GROUND SURFACES ARE QUITE WARM. ACCUMULATING
SNOWS WITH HIGH SNOWFALL RATES ARE EXPECTED IN THE MOUNTAINS THIS
EVENING...WITH THESE RATES DROPPING OFF QUICKLY AS THE FRONT
PUSHES OFF TO THE EAST AND WEAKENS LATER IN THE EVENING.

THE UPPER TROUGH DRIVING THIS EVENINGS COLD FRONT WILL TRACK EAST
THROUGH THE NORTHERN ROCKIES LATE TONIGHT/FRIDAY...THEN CLOSE OFF
ACROSS THE NORTHERN PLAINS/NORTHERN ROCKIES FRIDAY NIGHT/SATURDAY.
THIS CLOSING OFF AND STALLING OF THE LOW TO THE NORTHEAST WILL LEAVE
NORTHERN UTAH ON THE EDGE OF WHAT COULD BE SIGNIFICANT PRECIP
FRIDAY NIGHT/SATURDAY. THE GFS REMAINS THE MODEL THAT OFFERS THE
BEST THREAT BY KEEPING MOISTURE AND COLD AIR ALOFT ACROSS FAR
NORTHERN UTAH. THE ECMWF AND NAM BOTH MOVE THIS SAME COLD AIR TO
THE NORTH AND EAST CLOSER TO THE UPPER LOW AND OUT OF UTAH.
INCLINED AT THIS POINT TO FOLLOW THE ECMWF SOLUTION AND MINIMIZE
THE THREAT FOR SHOWERS HEADING INTO THE WEEKEND. WILL OFFER A
LOW-END THREAT FOR ORGANIZED SHOWERS LATER ON SATURDAY AS THE
VARIOUS MODEL GUIDANCE DO INDICATED A VORTICITY LOBE ROTATING
SOUTH AROUND THE UPPER LOW AND ACROSS EASTERN IDAHO/NORTHERN UTAH
LATE SATURDAY.

WARMER AND GENERALLY DRIER CONDITIONS SHOULD RETURN EARLY NEXT
WEEK AS A LOW-AMPLITUDE CYCLONIC WESTERLY FLOW DEVELOPS ACROSS THE
NORTHERN ROCKIES/NORTHERN GREAT BASIN. FAR NORTHERN UTAH COULD BE
OPEN TO PASSING SHORTWAVES GENERATING LIGHT PRECIP...OTHERWISE
CONDITIONS WILL BE DRY OVER THE REMAINDER OF THE STATE. TEMPS WILL
CLIMB BACK TO SEASONAL OR HIGHER READINGS EARLY IN THE WEEK...WITH
TEMPS JUMPING FURTHER LATE IN THE WEEK AS WEAK HIGH PRESSURE ALOFT
SETTLES OVER THE REGION.

&&

.AVIATION...VFR CONDITIONS LATE THIS AFTERNOON WILL DETERIORATE
RAPIDLY BETWEEN 00-02Z AS A COLD FRONT SWEEPS THROUGH THE NORTHERN
WASATCH FRONT. PREVAILING SOUTHERLY WINDS OF 15 TO 25 KTS WITH
GUSTS NEAR 30 KT WILL TURN TO THE WEST AND REMAIN STRONG WITH THE
COLD FRONTAL PASSAGE AROUND 01-02Z. CEILINGS WILL LOWER QUICKLY
WITH THE COLD FRONT WITH MVFR/IFR CONDITIONS EXPECTED IN THE BURST
OF HEAVY PRECIP WITH THE FRONT. THUNDERSTORMS ARE ALSO EXPECTED
ALONG THE COLD FRONT. CEILINGS BETWEEN 3-4 KFT WILL PERSIST
THROUGH 06-07Z...THEN SLOWLY RISE TO NEAR 6 KFT AS PRECIP
DECREASES AT THE TERMINAL. NORTHWEST WINDS WILL DROP OFF AFTER
08Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 7 PM THIS EVENING TO 2 AM MDT FRIDAY FOR
     UTZ005.

WY...NONE.
&&

PUBLIC...CONGER
AVIATION...YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 26, 2:01 AM MST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 AM MDT THU APR 26 2012

UTZ001>016-019>021-517-518-WYZ021-271300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
301 AM MDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE SPRING SNOW MELT IS UNDERWAY...AND WITH RECENT RECORD
TEMPERATURES ACCELERATING THE SNOW MELT...SWIFT MOVING COLD WATER
IS RISING IN WATERWAYS ACROSS THE OUTLOOK AREA. REMEMBER TO KEEP
CHILDREN AND PETS AT A SAFE DISTANCE FROM WATERWAYS AS THESE
WATERS CAN BE VERY DANGEROUS.

THE GREATEST THREAT FOR RAIN AND THUNDERSTORMS ACROSS THE REGION
IS TODAY AND TONIGHT AHEAD OF AND ALONG A COLD FRONT. RAIN MAY BE
HEAVY AT TIMES WITH WATER FLOWING THROUGH NORMALLY DRY WASHES
ACROSS SOUTHERN UTAH AND LOCAL PONDING OF WATER IN STREETS AND
INTERSECTIONS ACROSS THE STATE. STRONG GUSTY WINDS WILL BE
POSSIBLE WITH THUNDERSTORM ACTIVITY CROSSING NORTHERN UTAH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES FRIDAY INTO THE WEEKEND WILL BE NEAR OR BELOW
SEASONAL NORMALS BUT FEEL QUITE CHILLY COMPARED TO READINGS FROM
EARLIER IN THE WEEK. SNOW LEVELS WILL BE LOWERING BELOW 6000 FEET
FRIDAY MORNING. HEAVY SNOWFALL IS POSSIBLE AT THE HIGHEST
ELEVATIONS WITH ROAD SLUSH OR LOCAL ROAD SNOW ACROSS THE SUMMITS.
A HARD FREEZE IS POSSIBLE FOR OUTLYING SECTIONS OF NORTHERN UTAH
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

2 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
April 26, 3:50 PM MST to 7:35 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet

Peak wind gusts across the Great Salt Lake Desert included 81 mph at Wendover Peak, 77 mph at Diddle Knoll, 75 mph at Promontory Point and I-80 at Milepost 1, 73 mph at Lakeside Mountain, 71 mph at SR-30 at Curlew, and many other gusts between 60 and 70 mph.

High Wind, Southern Wasatch Front

When
April 26, 8:17 PM MST to 9:37 PM MST
Where
Southern Wasatch Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The sensor in Highland reported peak wind gusts of 59 mph several times.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378580, 378579.